Minimum Cost Homomorphisms with Constrained Costs

  • Pavol Hell
  • Mayssam Mohammadi NevisiEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9797)


The minimum cost homomorphism problem is a natural optimization problem for homomorphisms to a fixed graph H. Given an input graph G, with a cost associated with mapping any vertex of G to any vertex of H, one seeks to minimize the sum of costs of the assignments over all homomorphisms of G to H. The complexity of this problem is well understood, as a function of the target graph H. For bipartite graphs H, the problem is polynomial time solvable if H is a proper interval bigraph, and is NP-complete otherwise. In many applications, the costs may be assumed to be the same for all vertices of the input graph. We study the complexity of this restricted version of the minimum cost homomorphism problem. Of course, the polynomial cases are still polynomial under this restriction. We expect the same will be true for the NP-complete cases, i.e., that the complexity classification will remain the same under the restriction. We verify this for the class of trees. For general graphs H, we prove a partial result: the problem is polynomial if H is a proper interval bigraph and is NP-complete when H is not chordal bipartite.


Homomorphisms NP-completeness Dichotomy 


  1. 1.
    Hell, P., Nešetřil, J.: On the complexity of \(H\)-coloring. J. Comb. Theory Ser. B 48, 92–110 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Feder, T., Hell, P., Huang, J.: List homomorphisms and circular arc graphs. Combinatorica 19, 487–505 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Gutin, G., Rafiey, A., Yeo, A., Tso, M.: Level of repair analysis and minimum cost homomorphisms of graphs. Discrete Appl. Math. 154, 881–889 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bar-Noy, A., Kortsarz, G.: Minimum color sum of bipartite graphs. J. Algorithms 28, 339–365 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Supowit, K.: Finding a maximum planar subset of a set of nets in a channel. IEEE Trans. Comput.-Aided Des. 6, 93–94 (1987)CrossRefGoogle Scholar
  6. 6.
    Gutin, G., Hell, P., Rafiey, A., Yeo, A.: A dichotomy for minimum cost homomorphisms. Eur. J. Comb. 29, 900–911 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Feder, T., Vardi, M.Y.: The computational structure of monotone monadic SNP and constraint satisfaction: a study through datalog and group theory. SIAM J. Comp. 28, 57–104 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bulatov, A., Jeavons, P., Krokhin, A.: Classifying the complexity of constraints using finite algebras. SIAM J. Comput. 34(3), 720–742 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Feder, T., Hell, P., Huang, J.: Bi-arc graphs and the complexity of list homomorphisms. J. Graph Theory 42, 61–80 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Bulatov, A.: Complexity of conservative constraint satisfaction problems. ACM Trans. Comput. Logic 12, 24:1–24:66 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hell, P., Rafiey, A.: The dichotomy of minimum cost homomorphism problems for digraphs. SIAM J. Discrete Math. 26(4), 1597–1608 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hell, P., Rafiey, A.: The dichotomy of list homomorphisms for digraphs. In: Proceedings of the Symposium on Discrete Algorithms, SODA 2011, pp. 1703–1713 (2011)Google Scholar
  13. 13.
    Hell, P., Rafiey, A.: Duality for min-max orderings and dichotomy for min cost homomorphisms. arXiv preprint arXiv:0907.3016 (2009)
  14. 14.
    Hell, P., Rafiey, A.: Minimum cost homomorphism problems to smooth and balanced digraphs. Manuscript (2007)Google Scholar
  15. 15.
    Takhanov, R.: A dichotomy theorem for the general minimum cost homomorphism problem. In: 27th International Symposium on Theoretical Aspects of Computer Science, vol. 5, pp. 657–668 (2010)Google Scholar
  16. 16.
    Kolmogorov, V., Živný, S.: The complexity of conservative valued CSPs. J. ACM 60, 10:1–10:38 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Müller, H.: Recognizing interval digraphs and interval bigraphs in polynomial. Discrete Appl. Math. 78, 189–205 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Spinrad, J., Brandstädt, A., Stewart, L.: Bipartite permutation graphs. Discrete Appl. Math. 18, 279–292 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Feder, T., Hell, P.: List homomorphism to reflexive graphs. J. Comb. Theory B 72, 236–250 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Hell, P., Huang, J.: Interval bigraphs and circular arc graphs. J. Graph Theory 46, 313–327 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Alekseev, V.E., Lozin, V.V.: Independent sets of maximum weight in (p, q)-colorable graphs. Discrete Math. 265, 351–356 (2003)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  1. 1.School of Computing ScienceSimon Fraser UniversityBurnabyCanada

Personalised recommendations